Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 241, NWS North Platte, NE

June 21, 2005Garfield County, Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 21, 2005, 3:59 AM CDT for Garfield County, Wheeler County, Nebraska. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2005, 3:59 AM CDT (08:59 UTC)
Expired
Jun 21, 2005, 5:00 AM CDT
In force
61 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Garfield County, NE, Wheeler County, NE

What was reported inside it

TimeReportWhereRemark
Jun 21, 4:00 AM CDTTSTM WND GST 605 S Bartlett, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4868 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 210859
SVRLBF
NEC071-183-211000-
/O.NEW.KLBF.SV.W.0241.050621T0859Z-050621T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
359 AM CDT TUE JUN 21 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHEELER COUNTY IN NORTH CENTRAL NEBRASKA
  GARFIELD COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 500 AM CDT

* AT 400 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTH OF BARTLETT TO 9
  MILES WEST OF ERICSON TO BURWELL...AND MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ERICSON AND BARTLETT BY 425 AM CDT

LAT...LON 4207 9834 4207 9921 4176 9919 4178 9832

$$

SPRINGER
2 follow-up statements
000 
WWUS53 KLBF 210935
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
434 AM CDT TUE JUN 21 2005

NEC071-210944-
/O.CAN.KLBF.SV.W.0241.000000T0000Z-050621T1000Z/
GARFIELD NE-
434 AM CDT TUE JUN 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR GARFIELD COUNTY IS
CANCELLED...

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

LAT...LON 4207 9835 4205 9874 4177 9873 4177 9836

$$

NEC183-211000-
/O.CON.KLBF.SV.W.0241.000000T0000Z-050621T1000Z/
WHEELER NE-
434 AM CDT TUE JUN 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 AM CDT FOR
WHEELER COUNTY...

AT 430 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11
MILES NORTHEAST OF BARTLETT TO 11 MILES SOUTH OF ERICSON TO 21 MILES 
SOUTHWEST OF ERICSON...MOVING EAST AT 20 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL EASTERN WHEELER COUNTY AT 450 AM CDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

LAT...LON 4207 9835 4205 9874 4177 9873 4177 9836

$$

SPRINGER
000 
WWUS53 KLBF 210958
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
459 AM CDT TUE JUN 21 2005

NEC183-211009-
/O.EXP.KLBF.SV.W.0241.000000T0000Z-050621T1000Z/
WHEELER NE-
459 AM CDT TUE JUN 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR WHEELER COUNTY EXPIRES AT 500
AM CDT...

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

LAT...LON 4207 9835 4205 9874 4177 9873 4177 9836

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:43 AM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 21, 2:43 AM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
243 AM CDT TUE JUN 21 2005

.DISCUSSION...
MAIN CHALLENGE IS WHAT WILL HAPPEN IN THE SHORT TERM...WITH NAM/GFS
NOT HANDLING CURRENT CONVECTION VERY WELL AT ALL. AT THE SFC...
SOUTHERLY FLOW TODAY WILL ADVECT COOLER/MOIST AIR FROM CONVECTION
WHICH SHOULD EXIST TO THE SOUTH. WITH LARGER SCALE SUBSIDENCE...ROLE
THIS WILL PLAY ON CLOUD COVER AND TEMPS BIGGEST QUESTION. HAVE COOLED
DOWN THE FORECAST AND INCREASED CLOUD COVER A BIT. NAM DEPICTING
SIMILAR SETUP AS YESTERDAY...WITH DRY AIR PUSING EAST INTO THE W
PANHANDLE. TD/S YESTERDAY DROPPED INTO THE MID 20S AT KCPR. SFC
TROUGH AT 06Z ACROSS CENTER OF CWA...WHICH IS FURTHER EAST THAN NAM
MODEL PROJECTS. ALTHOUGH THIS SHOULD RETREAT WESTWARD DURING THE
DAY...WILL RUN WITH DRIER AIR INTO THE NW ZONES...WARMER TEMPS AND
KEEP OUT PRECIP CHANCES. MAGNITUDE OF SB INSTABILITY IN QUESTION AS
CLOUDS AND TEMPS WILL PLAY ROLE...HOWEVER LOW LEVELS OF THE ATM WILL
BE MOIST AND TD/S ARE EXPECTED TO BE IN THE UPPER 60S TO NEAR 70...
FAR WEST ZONES SHOULD DROP INTO THE 50S IN THE AFTERNOON/EARLY
EVENING. WILL LEAVE SCH T IN NE ZONES FOR THE AFTERNOON SHOULD
INSTABILITY BE REALIZED AND OUTFLOW BOUNDARIES ARE ABLE TO PROVIDE
ENOUGH LIFT TO OVERCOME CIN. FOR TONIGHT...NAM/GFS PEGGING NE
ZONES...NOW IN THE SAME TIMEFRAME...AS MCS DEVELOPS IN ND DURING THE
DAY AND ROTATES AROUND RIDGE OVERNIGHT. HAVE BUMPED UP POPS IN NE
ZONES TO CHANCE. DAY SHIFT MAY NEED TO CONSIDER FFW WITH AREA
CURRENTLY RECEIVING VERY HEAVY RAINFALL WITH KFSD RADAR INDICATING UP
TO 6 IN. OF HAIL CONTAMINATED STP IN SE HOLT COUNTY. FOR WED...H5
RIDGE REMAINS AND TEMPS SHOULD CONTINUE TO BE WARM. WITH MORE OF A
WESTERLY COMPONENT TO SFC FLOW...HUMIDITY AND INSTABILITY SHOULD BE
LESS...EXCEPT FAR NE. WITH THIS IN MIND...WILL KEEP CWA DRY. TIMING
PROBLEMS OF COLD FRONT FOR THURS/FRI RELATE TO UPPER LOW TRAVERSING S
CANADA. GEM/GFS/NAM ALL WITH VARYING SOLUTIONS. GFS STRONGEST WITH
FEATURE AT H5...AND THIS RESULTS IN SLIGHTLY FASTER FROPA...CLEARING
THE CWA BY 12Z FRI. FOR NOW HAVE LEFT GOING FORECAST IN WITH TSRA
CHANCES THURS AFTERNOON THROUGH FRIDAY NIGHT. BEYOND FRI...NO CHANGES
MADE TO ONGOING FORECAST.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JMC
Hazardous weather outlook, Jun 20, 3:33 PM CDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
333 PM CDT MON JUN 20 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-211030-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
333 PM CDT MON JUN 20 2005

.DAY ONE...TONIGHT

A BOUNDARY WORKING ACROSS THE NORTHERN AND CENTRAL SANDHILLS REGION
WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS EVENING. A FEW OF
THESE STORMS MAY CONTAIN LARGE HAIL...DAMAGING WINDS AND VERY HEAVY
RAINFALL AS THEY MOVE THROUGH THE SANDHILLS AND INTO SOUTHWEST
NEBRASKA THROUGH THE EVENING. ADDITIONAL THUNDERSTORMS ARE EXPECTED
TO MOVE OUT OF SOUTH DAKOTA INTO NORTHEAST PORTIONS OF THE OUTLOOK
AREA...MAINLY EAST OF A BURWELL TO VALENTINE LINE THIS EVENING AND
OVERNIGHT...WITH A FEW OF THESE STORMS ALSO CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE STRONG RIDGE OVER THE HIGH PLAINS WILL CONTINUE INTO THE WEEKEND
WITH HIGH TEMPERATURES WELL ABOVE NORMAL...NEAR AND ABOVE 90 DEGREES.
TUESDAY MORNING THUNDERSTORMS WILL BE EXITING NORTH CENTRAL NEBRASKA.
BY TUESDAY EVENING ANOTHER WAVE WILL MOVE ACROSS THE OUTLOOK
AREA...THUNDERSTORMS HAVE THE POTENTIAL TO REDEVELOP ACROSS PORTIONS
OF WESTERN NEBRASKA THEN MOVE EAST INTO NORTH CENTRAL NEBRASKA
OVERNIGHT. THERE IS A SLIGHT RISK FOR THESE THUNDERSTORMS TO REACH
SEVERE LIMITS. THE PRIMARY THREAT WILL BE LARGE HAIL. AFTER
TUESDAY...THE NEXT CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE LATE
FRIDAY AS A COLD FRONT MOVES ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND TUESDAY NIGHT.

13

In the hours before

Local storm report, Jun 21, 12:20 AM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1220 AM CDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             2 N GRANT               40.87N 101.73W
06/20/2005  0.88 INCH        PERKINS            NE   TRAINED SPOTTER

            NICKEL SIZE HAIL FELL FOR 15 MIN.

&&

JWS
Local storm report, Jun 21, 12:24 AM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1224 AM CDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             2 N GRANT               40.87N 101.73W
06/20/2005  0.88 INCH        PERKINS            NE   TRAINED SPOTTER

            CORRECTED. PREVIOUS REPORT WAS LISTED AS 10 PM CDT AND
            SHOULD BE 11 PM CDT...10 PM MDT.

&&

JWS
Local storm report, Jun 21, 1:01 AM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
101 AM CDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             12 N ELLSWORTH          42.23N 102.29W
06/20/2005  0.88 INCH        SHERIDAN           NE   PUBLIC

0602 PM     HAIL             22 NNE LISCO            41.79N 102.46W
06/20/2005  1.75 INCH        GARDEN             NE   PUBLIC

            HAIL RANGING FROM QUARTER SIZE TO GOLFBALL, MOSTLY 50
            CENT PIECES FALLING FROM 602 TO AT LEAST 614 PM.

1000 PM     HAIL             2 N GRANT               40.87N 101.73W
06/20/2005  0.88 INCH        PERKINS            NE   TRAINED SPOTTER

            NICKEL SIZE HAIL FELL FOR 15 MIN.

1100 PM     HAIL             2 N GRANT               40.87N 101.73W
06/20/2005  0.88 INCH        PERKINS            NE   TRAINED SPOTTER

            CORRECTED. PREVIOUS REPORT WAS LISTED AS 10 PM CDT AND
            SHOULD BE 11 PM CDT...10 PM MDT.

&&

JWS
Local storm report, Jun 21, 1:27 AM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
127 AM CDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 AM     HAIL             13 SE ONEILL           42.33N 98.47W
06/21/2005  0.88 INCH        HOLT               NE   LAW ENFORCEMENT

            NEAR INTERSECTION OF U.S. HIGHWAY 20 AND U.S. HIGHWAY
            275.

&&

SPRINGER
Local storm report, Jun 21, 1:40 AM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
140 AM CDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 AM     HAIL             BUTTE                   42.91N 98.85W
06/21/2005  0.88 INCH        BOYD               NE   LAW ENFORCEMENT

            MULTIPLE REPORTS OF MARBLE SIZED HAIL...HEAVY RAINS AND
            GUSTY WINDS IN BUTTE.

&&

JMC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 10:00 PM CDTSevere Thunderstorm WarningLBFKeith30 min
Jun 20, 10:30 PM CDTSevere Thunderstorm WarningLBFKeith45 min
Jun 20, 10:42 PM CDTSevere Thunderstorm WarningLBFPerkins51 min
Jun 21, 1:33 AM CDTSevere Thunderstorm WarningLBFBoyd36 min
Jun 21, 1:54 AM CDTSevere Thunderstorm WarningLBFHolt66 min
Jun 21, 2:14 AM CDTSevere Thunderstorm WarningLBFWheeler61 min
Jun 21, 2:44 AM CDTSevere Thunderstorm WarningLBFBoyd, Keya Paha, Rock61 min
Jun 21, 2:55 AM CDTSevere Thunderstorm WarningLBFCuster31 min
Jun 21, 3:02 AM CDTSevere Thunderstorm WarningLBFGarfield, Holt, Wheeler58 min
Jun 21, 3:43 AM CDTSevere Thunderstorm WarningLBFRock62 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.